Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I am having severe side effects and stopped my meds
Nov 8, 2004

I was diagnosed with HIV at the end of June 2004. MY GI DR. diagnosed my condition after several blood tests and an endoscopy. I was not feeling well, i had a lose of appetite, lose of 23 lbs, was vomitting after meals and had bad diahrea at times. I was seen by my HIV specialist in JULY , this is when i started to take combivir and Kaletra as prescribed. MY T cells were 353 and my VL was over 2 million copies. During my treatment of HIV, my GI dr called to tell me that i also have another conditon besides HIV that is called Celiac Disease. I have been eating a gluten free diet since i was told the above. I am assuming that since I was ill from Feb- June, with symptoms of vomiting and diahreah i damaged my GI trac. Also while on the med regimen of Kaletra and combivir i was getting severe gas , foul smelling stool movements, loose movements,and pains in my abdomin area. I was seen every 6 weeks by my HIV specialist and told that one condition has nothing to do with the other. Could the Celiac been caused by my HIV ?ON my last vist in October , my t cells were 875 and my VL was 3000. He swithced my meds to sustiva and combivir. MY next appointment is nov 29th. About a week later i started getting pain in my abdomin, lost my appetite and was sleeping most of the day and also while i was at work. I work 2-10 and I need to be able to function and not be drowsy. MY bowel movements once again started to change, to loose and foul smelling and i was getting gas again. All the above conditions are a repeat of the above with the kaletra and combivir. I spoke to my dr's nurse practitioner and she recommended eating a small meal b4 taking sustiva. She also stated that I am sleeping too much , which i stated i could not help it. I feel like i was run over by a truck when I wake up. I called my Hiv dr's office to speak to him, but he was not available, since he is moving to a new hospital to do research and will be seeing patients on a part time basis. I made an emergency appointment with one of the other Dr's on the team foir Tuesday the 9th of Nov, due to all the discomfort I am having. I stopped my meds and am starting to feel a bit better with out the above symptoms. I will not be on meds for about 5days, is that an issue? And is there anything you would suggest as in any GI procedures as a scan, MRI, endoscopy or a colonoscopy. MY last endoscopy revealed and inflamed duodenum and a polyp was removed from my stomach. I did not have a colonoscopy, because i was already diagnosed with HIV. Thanks you for any assistance you can offer me .

Ed in NY

Response from Dr. Henry

Wow-I would be wary about stopping Sustiva cold turkey in the setting of persisent viremia (due to concern about resistance).

It seems possible that your Sustiva levels were too high (? more absorption from inflamed gut or genetic predisposition to high levels). GI problems are a hallmark of both celiac disease and treatment with many HIV meds (can be caused by Combivir though I would have targeted the Kaletra first like was done in your case). There may be some other HIV meds with less GI-related problems than could be considered. Severe HIV infection can sometimes cause loss of the villi in the gut and results in poor absorption. A major focus on nutrition and hormone status is important in this type of situation. Your situation would challenge almost any doc, so frequent visits and evaluations are important to get a handle on which direction to go. KH



Previous
Facial Wasting + Aging
Next
Insulin resistance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement